Diphenhydramine and Pseudoephedrine

Pronunciation

(dye fen HYE dra meen & soo doe e FED rin)


U.S. Brand Names

Benadryl® Allergy and Sinus Fastmelt™ [OTC]; Benadryl® Allergy/Sinus [OTC]; Benadryl® Children's Allergy and Cold Fastmelt™ [OTC]; Benadryl® Children's Allergy and Sinus [OTC]



Synonyms

Pseudoephedrine and Diphenhydramine



Generic Available

No



Use

Relief of symptoms of upper respiratory mucosal congestion in seasonal and perennial nasal allergies, acute rhinitis, rhinosinusitis, and eustachian tube blockage



Adverse Reactions

See individual agents.



Drug Interactions

Diphenhydramine: CYP2D6 (moderate)

Inhibits

Also see individual agents.

Dosage

Based on component:

pseudoephedrine

Adults: Oral: 60 mg every 4-6 hours, maximum: 240 mg/day

Dental Health: Effects on Dental Treatment

Key adverse event(s) related to dental treatment: Pseudoephedrine: Xerostomia (normal salivary flow resumes upon discontinuation). Chronic use of antihistamines will inhibit salivary flow, particularly in elderly patients; this may contribute to periodontal disease and oral discomfort.



Dental Health: Vasoconstrictor/Local Anesthetic Precautions

Use with caution since pseudoephedrine is a sympathomimetic amine which could interact with epinephrine to cause a pressor response



Mental Health: Effects on Mental Status

Diphenhydramine may cause paradoxical excitation in pediatric patients, and can result in hallucinations, coma, and death in overdose. May cause sedation, sleepiness, dizziness, disturbed coordination, headache, fatigue, nervousness, paradoxical excitement, insomnia, euphoria, or confusion. Pseudoephedrine may cause dizziness, drowsiness, nervousness, and insomnia; may rarely cause hallucinations.



Mental Health: Effects on Psychiatric Treatment

Rare reports of agranulocytosis and thrombocytopenia; use caution with clozapine, carbamazepine, and valproic acid; may increase gastric degradation of levodopa and decrease the amount of levodopa absorbed by delaying gastric emptying. Therapeutic effects of cholinergic agents (tacrine, donepezil, rivastigmine, galantamine) and neuroleptics may be antagonized. Central and/or peripheral anticholinergic syndrome can occur when administered with amantadine, rimantadine, narcotic analgesics, phenothiazines, and other antipsychotics (especially with high anticholinergic activity), tricyclic antidepressants and antihistamines. Pseudoephedrine is contraindicated with MAO inhibitors.



Dosage Forms

Liquid (Benadryl® Children's Allergy and Sinus): Diphenhydramine hydrochloride 12.5 mg and pseudoephedrine hydrochloride 30 mg per 5 mL [contains sodium benzoate; alcohol free, sugar free; grape flavor]

Tablet: Benadryl® Allergy/Sinus: Diphenhydramine hydrochloride 25 mg and pseudoephedrine hydrochloride 60 mg

Tablet, quick-dissolving: Benadryl® Children's Allergy and Cold Fastmelt™, Benadryl® Allergy and Sinus Fastmelt™: Diphenhydramine citrate 19 mg [equivalent to diphenhydramine hydrochloride 12.5 mg] and pseudoephedrine 30 mg [contains phenylalanine 4.6 mg/tablet; cherry flavor]

Review Date: 1969-12-31 Reviewed By: Keywords: ,
Adam Data Copyright The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only--they do not constitute endorsements of those other sites. © 1997- 2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

For information 410.787.4000

© 2013 UM Baltimore Washington Medical Center.  All rights reserved.

301 Hospital Drive, Glen Burnie, MD 21061 | 410-787-4000 | TTY 410-787-4498